Toxic hepatitis occurs when your liver develops inflammation because of exposure to a toxic substance. Toxic hepatitis may also develop when you take too much of a prescription or over-the-counter medication. Some herbs considered dangerous to the liver include cascara, chaparral, comfrey, kava and ephedra. Children can develop liver damage if they mistake vitamin supplements for candy and take large doses. Hepatitis prevalence has only increased insignificantly in every 10-year age groups of people aged 21-50 Data from a serosurvey in 2010 on 691 subjects with blood collected for conditions unrelated to hepatitis found that anti-HAV was present in more than 60% of adults aged over 40 years. The symptoms of toxic hepatitis are mostly similar to viral hepatitis and difficult to differentiate.
Treatments for toxic hepatitis include stopping exposure to the toxin, medication to reverse liver damage caused by acetaminophenand liver transplant (in severe cases). People with severe symptoms are likely to receive supportive therapy in the hospital, including intravenous fluids and medication to relieve nausea and vomiting. Patients should take medications only as directed by the physician. An individual needs to take extreme care when taking herbal supplements and sure to discuss the supplements with the physician before taking it.